This case report describes two children who developed hyperammonemia together with frank manic behavior during treatment with a combination of valproic acid and risperidone. One child had been maintained on valproic acid for years and risperidone was added. In the second case, valproic acid was introduced to a child who had been treated with risperidone for years. In both cases, discontinuing the valproic acid resulted in normalization of ammonia levels and cessation of the manic behavior. This case report alerts physicians to the importance of obtaining serum ammonia levels in children treated with valproic acid and risperidone who present with manic behavior.
Available from: Kazuyuki Inoue
- "Our study established the risk of hyperammonemia due to concomitant use of TPM (OR: 2.8; 95% confidence interval: 1.2—6.5). Several cases of hyperammonemic encephalopathy due to VPA and TPM therapy have been reported (Hamer et al., 2000; Carlson et al., 2007; Knudsen et al., 2008). Hamer et al. (2000) suggested that TPM inhibits carbonic anhydrase and thus blocks bicarbonate reuptake. "
[Show abstract] [Hide abstract]
ABSTRACT: Hyperammonemia is one of the side effects of treatment with valproic acid (VPA), but the risk factors and mechanisms involved remain obscure. This study analyzed the risk factors for hyperammonemia associated with VPA therapy in adult epilepsy patients. A retrospective analysis of 2724 Japanese patients (1217 males and 1507 females aged from 16 to 76years) treated with VPA between January 2006 and December 2010 were analyzed. The ammonia level increased markedly in a VPA dose-dependent manner, and was significantly elevated in patients who also used hepatic enzyme inducers such as phenytoin (PHT), phenobarbital (PB), carbamazepine (CBZ), and combinations of these drugs. When a blood ammonia level exceeding 200μg/dl was defined as hyperammonemia, the risk factors for hyperammonemia according to multiple regression analysis were a VPA dose >20mg/kg/day (odds ratio (OR): 4.1; 95% confidence interval (CI): 1.6-10.8) and concomitant use of PHT (OR: 11.0; 95% CI: 3.1-38.7), concomitant PB (OR: 4.3; 95% CI: 1.0-17.9), concomitant CBZ (OR: 2.8; 95% CI: 0.6-11.9), and concomitant topiramate (OR: 2.8; 95% CI: 1.2-6.5). Regimens containing multiple inducers were associated with an increased risk of hyperammonemia. Identification of risk factors for hyperammonemia associated with VPA therapy can help to minimize side effects during its clinical use.
Epilepsy research 04/2012; 101(3):202-9. DOI:10.1016/j.eplepsyres.2012.04.001 · 2.02 Impact Factor
Available from: Amit Chopra
- "11, M Asperger's syndrome, ADHD Lithium, risperidone 500 90 213 (units not given) b7 days Agitation, disinhibition and manic behavior VPA discontinuation, 3 days Carlson et al. (2007)  11, M Absence seizures, ADHD Risperidone, ethosuximide Unavailable 71 113 (units not given) 3–4 weeks after initiation of risperidone Aggression, disinhibition, and manic behavior VPA and risperidone discontinuation, b 2 weeks Wadzinski et al. (2007)  51, F PTSD Topiramate, quetiapine 1000 145 232 Day 7 Nonresponsive VPA discontinuation, L-carnitine; 4 days Wadzinski et al. (2007)  29, F BD, OCD Fluvoxamine, clonazepam 1500 113 182 Day 17 since dose increase from 1000 to 1500 Confusion, disorientation, hypersomnia and memory loss VPA discontinuation; 2 days Stewart (2008)  76, M BD Quetiapine, primidone, metoprolol, atorvastatin, lisinopril, levothyroxine and aspirin 3000 73 214 Year 11 Confusion, lethargy and near mute VPA discontinuation, lactulose; 3 days Fan et al. (2008)  72, F BD I with psychosis Clozapine, lamotrigine 900 85.9 101 Week 6 Weakness, hand tremor, lethargy and asterixis VPA discontinuation; 7 days Dealberto and Sarazin (2008)  41, F BD I with psychosis Olanzapine 1000 131 61 Day 1 Disorientation, drowsiness and agitation VPA discontinuation; 2 days Eubanks et al. (2008)  "
[Show abstract] [Hide abstract]
ABSTRACT: Valproate (VPA)-induced hyperammonemic encephalopathy (VHE) is a serious drug-related adverse effect characterized by lethargy, vomiting, cognitive slowing, focal neurological deficits and decreased levels of consciousness ranging from drowsiness to coma.
We present a case series (n=5) and also review previous cases of VHE (n=30) in psychiatric patients to provide an update on risk factors, clinical correlates and management of VHE.
To our knowledge, there are 30 (16 female, 14 male) previously reported VHE cases in psychiatric patients. Risk factors for VHE include VPA-drug interactions, mental retardation, carnitine deficiency and presence of urea cycle disorders. Length of VPA treatment, VPA dosage, serum VPA levels and serum ammonia levels do not appear to correlate with onset or severity of VHE.VPA discontinuation is the primary treatment of VHE, although, l-carnitine, lactulose and neomycin have been used adjunctively in some patients.
Clinicians should consider VHE in patients taking VPA who present with lethargy, gastrointestinal symptoms, confusion and decreased levels of drowsiness. VPA discontinuation is currently the mainstay of treatment for VHE, although more research is warranted to delineate the underlying risk factors for VHE and consolidate treatment modalities for this potentially life-threatening drug adverse effect.
General hospital psychiatry 02/2012; 34(3):290-8. DOI:10.1016/j.genhosppsych.2011.12.009 · 2.61 Impact Factor
- "These include psychosis or affective disorders either depression or mania. Due to limited literature reports of valproic acid-induced abnormal behavior, the severity and psychopathological nature of behavioral disturbances induced by valproic acid remains obscure. "
[Show abstract] [Hide abstract]
ABSTRACT: A 12-year-old female was admitted to hospital with complaints of abnormal behavior. She was on valproic acid 200mg twice daily and clobazam 5mg at night for the past 13 weeks for her complex partial seizures with secondary generalized seizures. On day 60 of the treatment with valproic acid she developed behavioral disturbances and initiated treatment with tablet chlorpromazine, olanzapine and risperidone. During the present hospitalization, as there was no improvement in abnormal behavior, antipsychotics were discontinued and she was on observation for five days. On day 6, valproic acid was replaced with carbamazepine. Patient started recovering gradually from the abnormal behavior three days after the withdrawal of valproic acid and completely recovered after three months. Causality of valproic acid-induced abnormal behavior was 'possible'. Behavioral disturbances associated with valproic acid are rare and is reversible upon discontinuation of the drug. There is a need for vigilance on abnormal behavioral effects in patients receiving valproic acid.
Indian Journal of Psychiatry 04/2010; 52(1):71-3. DOI:10.4103/0019-5545.58900
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.